Signs and Symptoms of OxyContin Use, Abuse, Addiction & Facts
Page content - Click to jump to section
What is Oxycontin? How is it Ingested or Used?
Oxycontin is the brand name for a narcotic medication called oxycodone, a powerful painkilling drug with addictive properties. The drug is typically prescribed for severe pain – such as the pain caused by bone pain, burns, and cancer. Alongside the pain relief provided by Oxycontin, the user experiences a relaxing euphoria. Many people who take OxyContin for a legitimate medical purpose find themselves developing a physical and psychological dependence quite rapidly. OxyContin is intended to provide long-lasting pain relief. For this reason, it’s usually prescribed as a time-release pill.
Some users who abuse OxyContin will try other methods to get a quicker, more intense high. They may crush the oxy and snort it as a powder. Others may mix it with water and inject it intravenously. Some users may seek out OxyContin on the black market when they cannot get a doctor to prescribe the dose they want. There have been increasing steps in making the medication difficult to inject or snort (for instance, it was created with a “sticky” formulation many years ago that prevented crushing and injection.
Street Names for Oxycontin:
- “Oxy Cotton”
- Oxys (or “Oxies”)
What Are the Symptoms of OxyContin Use or Abuse?
A person who is under the influence of OxyContin may be lethargic. If they overdose, they may go into a coma that they can’t come out of. Others experience brain damage that is irreversible.
A person high on OxyContin may “nod off” or act incredibly sleepy – as if they cannot keep their eyes awake. Their body may appear slumped like a rag doll. A person who is high on opioids like OxyContin will have narrow pupils and may have a shallow breathing. They may act confused or incoherent if questioned. Many Oxycontin users get sick (vomit) as the pill takes effect (and also as the drug leaves their system).
A person who is abusing OxyContin may become irritable when the pills effects are wearing off. They may have multiple prescriptions in their room or carry the pills on them, even when they are not in pain.
What Are the Long-Term Effects of OxyContin Usage?
OxyContin (and opioids in all their forms) are highly addictive medications. When a person stays on this drug for a period of time, they may become physically dependent on it. As users develop a tolerance, they need more and more of the drug to get high. Because of this, there is always a risk of an overdose when somebody abuses OxyContin over a period of time. People who use large quantities of OxyContin may go into a coma or experience brain damage that is irreversible. Others who overdose end up dead.
Long-term users experience a myriad of health affects from their usage. Many opioid users develop chronic constipation or have stomach problems. Many develop problems with their lungs or hearts. Some men may develop problems with their testosterone levels or enlargement of the prostate.
Signs and Symptoms of Oxycontin Dependency/Addiction
Research from the Department of Justice has indicated that over 13 million adults in the U.S. have used oxycodone in ways not intended by their physician. Many users who abuse OxyContin become addicted to the substance.
A person who is addicted to OxycCntin may have wild mood swings, switching between anxiety and depression to seeming euphoria. They will feel like they need to have the drug to feel normal. As their addiction progresses, they may start to exhibit drug-seeking behavior, such as getting multiple prescriptions for the drug. They may keep stashes of the drug in hiding places throughout the house.
A person who is addicted may withdraw from their family and friends and stop participating in activities they once enjoyed as their life is consumed by the drug. They may act erratically or selfishly. Some users find they cannot hold a job or control their finances as they put more and more effort into getting and using OxyContin.
People physically dependent on OxyContin will experience intense withdrawal symptoms when they cannot use the drug or try to detox. They may experience phantom pains in their arms or legs, develop a rash, or throw up as their body eliminates the drug. They may experience severe anxiety, depression or agitation. Some people even run a fever or experience seizures.
Because of these symptoms, it can be very difficult for a user to detox on their own. It’s highly recommended that a person trying to get clean does so in a safe, supervised clinical environment where they can be monitored for complications resulting from detox and be made as comfortable as possible.
Replacing OxyContin With Heroin – An Extremely Common Epidemic
While the thought of injecting heroin intravenously is no doubt shocking to most people (including the person who is experimenting with OxyContin abuse), the fact is that an increasing number of users are making this transition once the OxyContin proves prohibitively difficult to obtain. This phenomenon is a testament to how highly addictive OxyContin is and how traumatic the withdrawal process can be.
Getting Help for an Oxycontin Problem
If you think you have a problem with Oxycontin, and you want to learn more about your treatment options, give us a call. All calls are 100% confidential and we can help you explore which options are best for you. You can get clean and reclaim your life from addiction. The first step is admitting you need help.